Quantcast

Vanco Maintainence Level?


#1

Vanco has worked its miracle on my 20 yo daughter and her doctor wants to start lowering her dosage (she’s been on 250 4x a day for five months). For those that have reduced their dosage and maintained, what was the strategy and how low are you on to maintain normal numbers? WIthout any formal studies, I’m grateful for any advice!


#2

Dr. Cox has the most experience with dose reduction and would be a good contact for particulars. I think the recommendation is a year of normal liver function tests before lowering the dose.

I did it in small steps over time (~4 months or so each step) to ensure numbers stayed normal. I’m currently taking 125mg qid. I haven’t attempted to go any lower. I believe some patients are down to 250mg/day.


#3

MY son’s levels are all normal but there has been no mention of lowering the dosage. I’m gonna email him to discuss. We are still on 500 mg 3x per day. I’d like to move to 1000 mg.
Has your daughter had any follow up MRCP?


#4

Hi Jace, so glad to hear your son’s numbers are normal. Did he start taking the pills? She has an MRCP and an elastogrphy next month. She has small duct to even her first MRCP was normal, but curious to see how much her liver improved. It was transitioning to cirrhosis when before vanco, but even the dr said it’s healing. Cant wait to see. He started her on 250mg 4x a day, but dr. Fortune now wants her to go to 3x a day, but Im hesitant to tempt fate. Ive heard a few cases where they go too low and it wont normalize once it goes up.


#5

What does “qid” mean? How many times a day is that? Thanks.


#6

I definitely think you want to try and reduce the dosage over time. I would like to move from 1500 mg to 1000 mg. I do believe Dr. Cox has had success at 500 mg/day, but not any lower.
We have not moved to pills. Since Jason can’t swallow pills, its easier to deal with the liquid, as long as we can get it.


#7

Apologies - qid means four times a day. I take 500mg over the course of a full day.


#8

Why lower dose?

As some of you know, I’m 62, I was diagnosed with PSC in 1991, and UC in the 2000s. I’ve gone from stage one to somewhere in stage three over these these decades (liver biopsy analyses). I’ve had no hospitalization necessitating complications, miraculously, but have felt very sick 24/7/365 and I wouldn’t wish this surpassed confined circumvented life on my worse enemy (if I had any enemies). Upon my really pushing my doctors to do this with my over the previous year, I began Vancomycin 500 qid, this past January. I immediately noticed my stools as they had not been since I was a girl. I wouldn’t say “normal” but much improved. No diarrhea. Stool more solid than not. Once a day. My liver itching disappeared immediately also. Although blood work, MRCP and colonoscopy have remained the same. This past weekend, because there had been no change in my blood work, my doctor agreed to increase my dose to 750 three times a day.

I’m truly blown away because I immediately began to feel something shift in my body: I’ve a mental clarity of sorts it’s very hard for me to explain but palatable. Also, I suddenly don’t feel like I’m going to die if I don’t sleep 10-12 hours a night, which is also HUGE for me. This is nothing short of incredible amazing blown out of the water making me happy and for the first time in my adult life, hopeful.

Sorry if this is a bad place to fill in what’s happening but it’s the first post I saw on topic.

Blessings to all.

I can understand that adjusting dose down after a year of normal test results makes logical sense since it’s always best not to take more of anything we need but it does seem like this is both an art and science so take CARE.


#9

Thanks, and I like the idea of taking it slow too…my daughter’s doctor suggested reducing every month, assuming labs came back okay, but that seems abrupt. But then again, there are no guidelines, which is why I thoughts I’d reach out to others to see what they’re doing and what worked for them. Thanks


#10

Thank you, Susan, for sharing your story. And you make sense.


#11

That sounds great, Susan! Be sure to let us know what your LFTs are doing with this higher dose.

You are on the money regarding reducing dose both with the reasoning and the risk.


#12

Hi Susan. Thank you very much for sharing your story. And Im so glad that your PSC clinical symptoms improved on the higher dose. So happy for you…

Regarding ‘lowering or increasing the Vanco dose’: my daughter (PSC stage 2 and UC, diagnosed 2013) was on 500mg Vanco, 3 times per day (IV formulation), for 1 year. LFTs normalized, no clinical symptoms of PSC and UC. After 1 year, Dr. Cox recommended decreasing the dose to 500mg, 2 times per day. LFTs continued to stay stable (normal) and liver stiffness decreased and is currently in the normal range. She is still on this dose (1000mg per day), just not ready to experiment with lower it further. Possibly, we will do that in the near future.

I would say that the liver needs time to regenerate, going from fibrosis to ‘soft’. I would maintain the dose that decreased the LFTs for 1 year for example, have an MRCP and Fibroscan (liver stiffness), compare these with the baseline (at the start of Vanco). If the tests show improvements, then I would consider lowering the dose.

Intuitively, if a certain dosage is working (LFTs normal range), then it can be decreased. If it is not working, then the dosage can be increased.

For some people, low dosage is working (as low as 250mg per day), for others high dosage (2000mg per day) is needed to keep LFTs in the normal range - I presume it depends on the individuals microbiome composition.

Again, Im so happy that you feel so much better.

All the best wishes,
Daniela


#13

Thanks so for your response Daniella. This is very helpful.

So, it’s been a week since I increased the dose. I had felt better the first two days but then back to usual, as well as having no appetite, so eating is hard. I’ll get my blood work done this week although it probably won’t show any change in just a week so I will be patient and do a lot of metaphorical praying.

And, any ideas whats up with the five year Cox study coming out?


#14

That is wonderful SusanG. I’m really happy for you! :blush::heart: I hope that you continue to feel even better!!

Doug


#15

Hi Susan,

I really do hope that the loss of appetite is just a temporary issue, it might be a secondary effect of the high dose Vanco, The LFTs will be a good indication if the high dose is working or not.

Im waiting for Dr. Cox’s latest research results as well. Still nothing yet…Patience I would say…It takes time to publish journal papers (more precisely to have them peer reviewed and approved).

Hope you will continue to improve, my heart is with you,
All the best wishes,
Daniela


#16

Dear Daniela,
Thank you so. The nausea went away after about a week, thankfully. I’ll have my blood drawn in the next few weeks. Yes, this also happened when I first began taking 500 tid VO in January, I’d forgotten.
Best of care,
Susan